[nafex] Anticoagulants, Leafy Greens, & Vitamin K

Elizabeth Hilborn ehilborn at mebtel.net
Sat Mar 10 16:34:22 EST 2012


You are right Don, Leafy greens are high in vitamin K and do tend to 
reduce the effectiveness of Coumadin.

However what was new to me was the fruits were reported to enhance the 
effects of Coumadin.  That makes vitamin K an unlikely culprit. I did 
not see a mechanism proposed, but I only read those abstracts, not the 
whole reports nor the references..

On 3/10/2012 2:18 PM, Don Yellman wrote:
> For Elizabeth Hilborn:
>
> Your impression of the effects of consumption of leafy greens (and other
> fruits/vegetables high in vitamin K), seems to be at odds with my
> understanding of the interaction of this vitamin with anticoagulants
> such as warfarin.   Vitamin K does not enhance these anticoagulant
> effects, but rather works directly against them, which can elevate the
> risks of stroke as a result.
>
> That is why people who use blood thinners are advised to avoid excessive
> consumption of green, leafy vegetables, which would tend to negate  the
> anticoagulant effects of the drugs.  The operative factor is high levels
> of vitamin K, which is particularly high in certain vegetables, but
> present to some extent in nearly all fruits and vegetables.  You might
> wish to consult your sources of information on this topic before tucking
> into large spinach salads on a regular basis if you are using blood
> thinners.  I don't know whether Goji berry is high in vitamin K, but if
> it is, that would also be one to avoid for users of blood thinners.
>
> Don Yellman, Great Falls, VA
> __________________
>
>
>



More information about the nafex mailing list